Skip Navigation LinksHome > April 2003 - Volume 25 - Issue 4 > NMS Versus Serotonin Syndrome
Emergency Medicine News:
Toxicology Rounds: Part II in a Series

NMS Versus Serotonin Syndrome

Greenberg, Michael I. MD, MPH

Free Access
Article Outline
Collapse Box

Author Information

Dr. Greenberg is a professor of emergency medicine and public health, the chief of the division of occupational/environmental emergency medicine, and the toxicology fellowship program director at the Drexel University College of Medicine in Philadelphia.

Distinguishing between neuroleptic malignant syndrome and the serotonin syndrome seems to be a recurring problem for emergency physicians, although differentiating between them is fundamentally less complicated than many people realize.

Mechanistically, neuroleptic malignant syndrome is believed to represent a non-dose dependent idiosyncratic drug reaction, and it has been reported after administration of as little as one dose of a neuroleptic medication. A patient who develops neuroleptic malignant syndrome because of a particular neuroleptic may be successfully treated with that same neuroleptic at a later time. The occurrence of neuroleptic malignant syndrome is an idiosyncratic phenomenon in the truest sense of the word.

Many neuroleptic agents are commonly associated with the development of neuroleptic malignant syndrome. These include haloperidol, thiothixene, chlorpromazine, mesoridizine, clozapine, resperidone, and olanzapine. In patients with a suspect clinical presentation, a diagnosis of neuroleptic malignant syndrome must be questioned if there is no evidence that the patient took any of the drugs listed in Table 1.

Table 1
Table 1
Image Tools

The pathophysiology and development of the neuroleptic malignant syndrome is probably due to dopaminergic blockade in the basal ganglia and hypothalamus, although other important contributing factors may be at play. These extraneous factors may include elevated ambient environmental temperature and clinically important dehydration. In addition, any underlying dementia and brain injury may be contributory, as may excessively high doses of neuroleptic drugs.

Back to Top | Article Outline

Challenging Diagnosis

From a clinical point of view, it may be quite challenging to correctly diagnosis neuroleptic malignant syndrome because of a clinical bias favoring overdiagnosis or underdiagnosis. In the event of overdiagnosis, the primary danger exists when an infectious process such as meningitis or encephalitis may be missed. Underdiagnosis can involve underestimating the possible potential complications of rhabdomyolysis and associated renal failure.

Nonetheless, neuroleptic malignant syndrome is rather rare, and it occurs in those who have taken one or more neuroleptic agents. Remembering this simple fact goes a long way to preventing the clinical confusion by clinicians confusing neuroleptic malignant syndrome with the serotonin syndrome.

Table 2
Table 2
Image Tools

In distinction to the neuroleptic malignant syndrome, the serotonin syndrome usually is associated with selective serotonin reuptake inhibitors or SSRIs. This syndrome was first described in humans being treated with monoamine oxidase inhibitors (MAOIs) and other medications. The serotonin syndrome is a clinical syndrome that includes autonomic dysfunction, mental status changes, and neuromuscular hyperactivity that may be associated with substantial and serious elevations in body temperature.

It is important to remember that the serotonin syndrome may result even when no MAOI drug has been ingested. In fact, serotonin syndrome has been reported in patients taking SSRI drugs alone. Many of the characteristics of the serotonin syndrome overlap with those found in the neuroleptic malignant syndrome. Nonetheless, the clinical settings under which both syndromes develop are separate, distinct, and easily differentiated from each other.

One differential point is the specific time course for symptom development usually associated with the syndromes. The serotonin syndrome usually develops within a few hours following exposure to a drug capable of causing it. In contrast, neuroleptic malignant syndrome tends to develop over the course of several days to several weeks following a more substantial period of drug ingestion or exposure. Once the responsible drug is withdrawn from the patient, the serotonin syndrome generally abates over 24 to 36 hours while the symptoms of neuroleptic malignant syndrome do not.

Back to Top | Article Outline

Prompt Recognition

The effective medical management of the neuroleptic malignant syndrome relies on prompt clinical recognition and immediate withdrawal of the putative neuroleptic medication. In addition, good supportive care, with special attention to the patient's hemodynamic status, is essential. Because renal failure is considered to be the most frequent complication of the neuroleptic malignant syndrome, monitoring for this is critical.

The patient's CPK must be tracked carefully, and renal blood flow and urine output monitored. Vital signs should be closely watched, and patients should be cared for in an intensive care unit until they are clinically stable and the danger of renal failure has passed. In addition, some experts have recommended drug therapy for the neuroleptic malignant syndrome, specifically, dantrolene sodium. This therapy aims to combat the profound skeletal muscular rigidity, and prevent the muscle cell breakdown that may lead to renal failure.

Dantrolene sodium reportedly acts by blocking calcium ion release from muscle cell sarcoplasmic reticulum. In addition, bromocriptine, may be used as a dopamine agonist to increase dopaminergic transmission. Various other treatment modalities have been proposed in the literature, but none has been proven to be the most effective. Prompt and accurate diagnosis, removal of the offending drug, and excellent supportive care remain the mainstays of therapy for the neuroleptic malignant syndrome.

Treatment of the serotonin syndrome requires excellent supportive care and removal of the inciting agent. In the event of hyperthermia, aggressive external cooling measures (such as packing the patient in ice) may be necessary. Again, in most cases, symptoms abate within 24 to 36 hours after the inciting drug is removed. Interestingly, some cases of serotonin syndrome have been managed effectively by the use of the drug cyproheptadine (Periactin), which may act as an antagonist at several HT receptors.

© 2003 Lippincott Williams & Wilkins, Inc.

Login

Article Tools

Images

Share